Flash Flood, Chester
- When
- May 12, 6:40 PM EST to 8:30 PM EST
- Where
- Chester County, Embreeville to Pocopson
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 39.930, -75.730
Thunderstorms with torrential downpours that repeated over the same areas produced poor drainage flooding and flooding of smaller creeks in east central Chester County. Doppler radar storm total estimates reached between 3 and 4 inches in Newlin, East Bradford, West Bradford and Pocopson Townships, all of which fell within two hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Thunderstorms with torrential downpours that repeated over the same areas produced poor drainage flooding and flooding of smaller creeks in east central Chester County. Doppler radar storm total estimates reached between 3 and 4 inches in Newlin, East Bradford, West Bradford and Pocopson Townships, all of which fell within two hours. Actual storm totals included 2.67 inches in Northbrook and 1.87 inches in Downingtown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 12, 3:32 PM EST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
432 PM EDT SAT MAY 12 2007
.SYNOPSIS...
LOW PRESSURE WILL MOVE BY TO THE SOUTH OF THE AREA TONIGHT. HIGH
PRESSURE WILL BUILD DOWN FROM THE UPPER GREAT LAKES REGION TO THE
NORTHERN MID ATLANTIC COAST BY MONDAY. A COLD FRONT WILL APPROACH
THE REGION LATE TUESDAY, AND MOVE TO THE SOUTHEAST ON WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
THE APPROACHING SYSTEM HAS UPPER JET SUPPORT, BUT THE MID LEVEL
TROF IS A QUICK MOVING AND POSITIVE TILT ONE. THERE IS GOOD H8
MOISTURE AND DECENT PWATER VALUES WITH THE SYSTEM, BUT THE ISENT
LIFT AT I300 IS NOT VERY STRONG. THE OMEGA IS FAIRLY STRONG WITH
THE SYSTEM. INSTABILITY IS PROGGED TO NOSE INTO THE WRN PART OF
THE AREA PER CAPES, AND MAKE IT A LTL FURTHER E PER THE MID LEVEL
LAPSE RATES, BUT IS LOST BY THE TIME ONE MOVES INTO THE ERN ZONES.
THIS IS QUITE CONSISTENT WITH PRESENT SUFACE OBSERVATIONS, AS AN
EASTERLY FLOW OVER THE EASTERN ZONES HAS SET UP A FAIRLY DECENT
TEMP DISCONTINUITY FROM EAST TO WEST. WE HAVE LIKELY POPS
TONIGHT, WITH THUNDER MENTIONED W, POSSIBLE CENTRAL, AND NO
THUNDER MENTIONED EAST. WE WENT WITH MAX QPF VALUES OF AROUND
THREE-QUARTERS OF AN INCH.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
THE COOLER STAT GUIDANCE TEMPS LOOK BETTER TOMORROW BASED ON THE
H8 TEMPS, EVEN WITH SOME DOWNSLOPE COMPONENT TO THE LOW LEVEL FLOW
AND THE HIGH SUN ANGLE. WE WILL MIX DRY AIR DOWN PRETTY WELL, AND
SO THE LOWER DEW POINTS ALSO LOOKED GOOD. PERHAPS CONVECTIVE TEMPS
WILL BE REACHED IN THE SOUTH DUE TO THE SLOWER DRYING THERE, BUT
ONCE TONIGHTS SYSTEM IS GONE THERE SHOULD BE FEW CLOUDS NORTH AND
ONLY SLIGHTLY MORE SOUTH. WINDS SHOULD BE NOTICEABLE WITH THE CAA.
WHETHER OR NOT WE RADIATE TOMORROW NIGHT UNDER THE CLEAR SKIES DEPENDS
ON HOW FAR EAST THE HIGH BUILDS BY DAYBREAK MONDAY. FOR NOW WE
WENT ON THE COOLER SIDE OF GUIANCE AND MENTIONED THE POSSIBILITY
OF FROST IN THE NW AND IN THE PINE BARRENS. IF THIS GETS CARRIED
IN SUBSEQUENT FORECASTS, WE WOULD ULTIMATELY BE ISSUING OTHER
PRODUCTS, BUT FOR NOW IT IS JUST IN THE TEXT PRODUCT.
MONDAY LOOKS LIKE A SLIGHTLY COOLER THAN NORMAL BUT SUNNY DAY WITH
GUIDANCE TEMPS, GENERALLLY, ACCEPTED.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
A SHORT WAVE APPROACHES WITH AN ASSOCIATED FRONT FOR LATE TUESDAY
INTO WEDNESDAY, AND MODELS ARE IN PRETTY GOOD AGREEMENT ABOUT
THAT. AFTER THAT, UNCERTAINTY INCREASES, SO THAT ALTHOUGH BOTH
THE 12Z ECMWF AND GFS ARE FAIRLY SLOW AND ROBUST AS THEY SHARPEN
THE TROF AND HAVE IT VERY CLOSE BY AS FAR OUT AS FRIDAY, FOR NOW
THE MORE BENIGN ENSEMBLES HAVE BEEN FAVORED. THIS FOCUSES PRECIP
IN THE TUESDAY NIGHT TO WEDNESDAY NIGHT TIME FRAME. TEMPERATURES
IN ADVANCE OF THIS SYSTEM RISE ABOVE NORMAL, THEN DROP DOWN TO
NORMAL IN ITS WAKE. THIS IS NOT A HIGH OR MODERATE CONFIDENCE LONG
TERM, AND IT MAY BE A BIT OPTIMISTIC.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
THE TERMINALS ARE CAUGHT BETWEEN A COLD FRONT TO THE SOUTH AND A
MID-LEVEL DISTURBANCE WHICH IS APPROACHING FROM THE NORTHWEST. AS
BOTH SYSTEMS COME IN CLOSER PROXIMITY TO ONE ANOTHER THIS EVENING,
SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION. IF THE
TIMING HOLDS, THE THREAT OF PRECIPITATION WILL END BY AROUND 12Z
SUNDAY. AS HIGH PRESSURE BEGINS TO BUILD IN TOMORROW MORNING,
NORTHEAST WINDS WILL INCREASE AND GUST TO AROUND 25 KT. ANOTHER
POSSIBLE FLY IN THE OINTMENT TONIGHT IS THE STRATUS THAT IS OFFSHORE
AND MOVING TOWARD THE COAST. 925 WINDS AND RH, AS WELL AS SURFACE
LIS, SUGGEST THE BULK OF THE LOW CLOUDS WILL STAY SOUTH OF KPHL.
SO...VFR CONDITIONS WILL GIVE WAY TO MVFR CONDITIONS THIS EVENING.
WHILE I THINK MOST TERMINALS WILL HOLD THE MVFR IN OVERNIGHT, I DID
PAINT SOME IFR CONDITIONS IN FOR KACY AND KMIV DUE TO THE LOWER
CLOUDS WHICH ARE EXPECTED.
LOOKING AHEAD, MORE AVIATION ISSUES ARE POSSIBLE LATE TUESDAY INTO
WEDNESDAY AS A COLD FRONT CROSSES THE REGION.
&&
.MARINE...
THE COLD FRONT THAT CROSSED THE REGION OVERNIGHT IS STILL HANGING TO
OUR SOUTH. A WAVE WILL FORM ON IT AND MOVE OUT TO SEA TOMORROW
MORNING. AS THE LOW PULLS AWAY, HIGH PRESSURE WILL BUILD IN. AS THE
TWO FIGHT FOR SPACE, THE PRESSURE GRADIENT WILL INCREASE. IVE
INSERTED GUSTS UP TO 25 KT AND SEAS UP TO 5 FEET ACROSS THE SOUTHERN
NEAR SHORE WATERS FROM 10Z THROUGH 22Z TOMORROW.
HIGH PRESSURE WILL CONTINUE TO PUSH IN FROM THE NORTH DURING THE DAY
TOMORROW AND PERSIST INTO MONDAY. THE HIGH WILL TRACK TO THE EAST ON
MONDAY AND TUESDAY. THIS WILL THEN ALLOW A COLD FRONT TO PUSH
THROUGH THE REGION LATE ON TUESDAY AND INTO WEDNESDAY. MORE
HEADLINES CAN BE EXPECTED AT THIS TIME.
&&
.FIRE WEATHER...
FOR THE LAST COUPLE OF DAYS, MODELS HAVE BEEN FORECASTING GUSTY
WINDS AND RHS IN THE 20 PERCENT RANGE TOMORROW AFTERNOON. WHILE
THESE PARAMETERS WILL MEET RED FLAG CRITERIA, IM NOT QUITE SURE
ABOUT FINE FUEL MOISTURE WITH THE EXPECTED RAIN TONIGHT. A WATCH WAS
CONTEMPLATED, BUT IN THE END WAS NOT ISSUED. WELL CONTINUE TO
MONITOR TONIGHT AND WAIT TO SEE WHERE THE RAIN FALLS. IF THE .50
INCH BASIN AVERAGE HPC FORECASTS COMES TO FRUITION, THERE WONT BE
ENOUGH RECOVERY TIME FOR THE FUELS BY TOMORROW AFTERNOON. IF THE
RAINS DONT COME AS EXPECTED, HEADLINES WILL BE NEEDED.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EDT SUNDAY FOR
ANZ452>455.
&&
SYNOPSIS...DELISI
NEAR TERM...DELISI
SHORT TERM...DELISI
LONG TERM...DELISI
AVIATION...KRUZDLO
MARINE...KRUZDLO
FIRE WEATHER...KRUZDLOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 447 AM EDT SAT MAY 12 2007 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-130900- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 447 AM EDT SAT MAY 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-130900- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 447 AM EDT SAT MAY 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. EBERWINE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 543 PM EDT SAT MAY 12 2007 PAZ068-070-071-122315- DELAWARE-MONTGOMERY-PHILADELPHIA- 543 PM EDT SAT MAY 12 2007 ...A STRONG THUNDERSTORM WILL AFFECT DELAWARE...MONTGOMERY AND PHILADELPHIA COUNTIES... AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTHWEST OF SPRINGFIELD...MOVING EAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR RADNOR TOWNSHIP AROUND 600 PM...ARDMORE...BRYN MAWR AROUND 615 PM...PENN WYNNE...NARBERTH AROUND 630 PM...SOUTH PHILADELPHIA AROUND 645 PM...CENTER CITY AND PHILADELPHIA AROUND 700 PM. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH VERY HEAVY DOWNPOURS THAT WILL PRODUCE POOR DRAINAGE FLOODING. EXPECT SMALL HAIL AND FREQUENT...DANGEROUS LIGHTNING FROM THIS STORM. TFG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
549 PM EDT SAT MAY 12 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL PAOLI 40.04N 75.49W
05/12/2007 M0.25 INCH CHESTER PA TRAINED SPOTTER
EXTENSIVE QUARTER INCH SIZE HAIL.
&&
TFGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 703 PM EDT SAT MAY 12 2007 DEZ001-MDZ008-PAZ067-070-071-130100- CECIL-CHESTER-DELAWARE-NEW CASTLE-PHILADELPHIA- 703 PM EDT SAT MAY 12 2007 ...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT CECIL...CHESTER... DELAWARE...NEW CASTLE AND PHILADELPHIA COUNTIES... AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF SPRINGFIELD TO 31 MILES SOUTH OF LANCASTER...MOVING EAST AT ONLY AROUND 10 MPH. THE THUNDERSTORMS WILL BE NEAR OXFORD AROUND 715 PM...WEST GROVE AROUND 730 PM...TOUGHKENAMON...KENNETT SQUARE AROUND 745 PM...UPPER PROVIDENCE TOWNSHIP...LIMA AROUND 800 PM...BROOMALL AND MEDIA AROUND 815 PM. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES. THESE STORMS MIGHT ALSO PRODUCE SMALL HAIL. EXPECT LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. DO NOT ROADS THAT ARE PRONE TO FLOODING. TFG
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20839.